Format

Send to

Choose Destination
Ann R Coll Surg Engl. 2017 Sep;99(7):e200-e201. doi: 10.1308/rcsann.2016.0350.

A fatal case of amphetamine induced ischaemic colitis.

Author information

1
Royal Liverpool and Broadgreen University Hospitals NHS Trust , UK.

Abstract

Amphetamine induced ischaemic colitis is an exceedingly rare presentation of amphetamine toxicity. The cases reported in the literature have described mild or transient disease. We present a fatal case of ischaemic colitis induced by amphetamine use in a 44-year-old woman who presented in extremis after a cardiac arrest en route to the emergency department. A short history of headache, abdominal pain, vomiting and agitation preceded her admission. Imaging revealed changes consistent with ischaemic colitis. Emergency laparotomy revealed widespread colonic necrosis necessitating a subtotal colectomy. Despite aggressive resuscitation and inotropic support from arrival, the patient deteriorated intraoperatively and died in the immediate postoperative period. Histology showed arterial type ischaemia/reperfusion injury of the area supplied by the superior mesenteric artery. The patient's serum amphetamine level was 0.52mg/l (peak therapeutic levels <0.2mg/l). The postmortem examination concluded that amphetamines were the likely cause of the vasospasm, leading to profound colonic ischaemia.

KEYWORDS:

Amphetamines; Ischaemic Colitis

PMID:
28853604
PMCID:
PMC5697024
DOI:
10.1308/rcsann.2016.0350
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center